Struggling with graves - consultant wants to do RAI

Hi everyone diagnosed with Graves September 2015 and TED June 2016. Been on Carbimazole varying doses for 16 months. Better than I was 12 months ago but still bad no quality of life, aches, pains, anxiety, panic etc. Struggling to maintain my weight, I went down to just over 7 stones and now weigh 8.5 stones but do lose weight rapidly if have a few bad days. Went to consultant this morning and he's also diagnosed postural hypertension (my BP is low on lying down but shoots up when I stand) which explains why I've been feeling kind of fuzzy and disoriented. He says this because I'm too thin and have a BMI of 18.3 so I need to put weight on to stop this happening. He wants me to do RAI as he doesn't think I'm fit enough for surgery. The mere thought of RAI frightens me nearly to death. Is there anyone on here had a similar experience or can someone offer some words of wisdom or advice. I've been crying on and off since I got back from the hospital. I don't know what to do but I do know the pills are not working... thank you

16 Replies

oldestnewest
  • I too have graves and was diagnosed in May 2015 . I have done one course of carbimazole for 15 months . Then I stayed off medication for 5 months then I got put back on carbimazole but at a low dose . I understand you being anxious regarding the rai and I am sure another member who has been through this will respond shortly . I do hope you are able to reach a decision that you are comfortable with . I wish I could help but I am doing well on the carbimazole but I do understand the graves disease as on diagnosis my t4 was very high at 86 ( 10 - 26 ) . Good luck with it all .

  • Do you know there is another antithyroid medication called PTU? It works in much the same way as Carbimazole but you may find it suits you better. I had Graves in 2005 and could not get on with Carbimazole. Like you I could not keep weight on and I also had mild thyroid eye disease, which can become worse with RAI. In the end after 11months of going up and down with my dose of Carbimazole and feeling ill most of the time, I gave in and had a thyroidectomy. I was definitely underweight at the time and they even double checked my weight on the morning of the op but there was no problem with the surgery and I recovered well.

    The issue afterwards is getting the right medication and whatever you do, you must get your endo to agree to give you the combination of Levothyroxine and Liothyronine. The latter is very expensive and is not easy to get prescribed but persevere and collect evidence from this site to show that people with no thyroid need the addition of Liothyronine to be well. But before you do anything drastic try the other medication. Keep your thyroid for as long as you can, if possible. I regret losing mine. Good luck!

  • Yes I did know that there was another drug but apparently it's only prescribed to pregnant ladies and people who are allergic to Carbimazole 😕 I'm not going to give in any time soon but some days I feel so down. I've read so many stories of people mostly ladies that going hypo is worse than hyper as they don't get adequate medication. I have a very good friend who is hypo and she also very ill but in the opposite way to me and she has put so much weight on that she won't leave the house but her doc says her bloods are 'normal' and she needs to eat less and move about more 😡 This disease has robbed me of all my self confidence and esteem and I don't recognise the person in the mirror. Thank you for your reply I really appreciate your honesty

  • I think it is worth asking for it. I know it is for pregnant ladies but maybe that makes it safer? I have a customer who has had two children and is still on it, refusing to have a thyroidectomy/RAI. She is absolutely fine. I wish I had known about it when I was struggling with Carbimazole. I was under a private endocrinologist and he did not mention it. Grrr! I hope it works for you. Good luck.

  • So true. That's what I am now on, it is so much better for me.

  • RAI is fine and nothing to be scared of, many people do very well afterwards, myself included. For me being hypo is way way better than hyper and I was hyper on and off for 30 odd years.

    However if you have TED then RAI is not usually the recommended treatment as it can make the eye problems worse, surgery would be a better choice but you say surgery is not an option. I had very mild TED so was given several months of steroids after RAI and I didn't have any further problems.

    I think you need to gather all the info before making any decisions.

  • I have very mild TED in my left eye and he did say I could have steroids to reduce any problems after the RAI. He said the surgery carried more risk than the RAI as it could affect my voice or damage my parathyroids and recovery could be very slow due to my physical condition. I'm not giving in just yet

  • Steroids aren't a good thing to go on if they can be avoided. I think you should try PTU and then surgery if you have to. RAI is cheap and simple for a doctor. They don't have to live with the after-effects, do they?!?

    Have you read the BNF - British National Formulary on the subject of anti-thyroid drugs?

    evidence.nhs.uk/formulary/b...

    The BNF is the book that doctors use as their bible for what they can readily prescribe and at what dose. It also has info on major side-effects and contra-indications.

    Click on each of the sub-sections on the link above for further information.

  • Do you have copies of your test results? Was the Carbimazole dose changed due to results or because Endo/GP thought it should be? Were you tested regularly ie every 8 weeks?

    It might be worth going back over your results to see which dose of Carbimazole you felt best on? You seem as if you are undermedicated, many of those symptoms are hyper.

    Or, ask your Endo if you can try Block and Replace.

  • I've been swinging between hyper and hypo my FT3 and FT4 are within normal ranges TSH is <0.05 but I still feel rubbish. I've had some bloods done today and he said he'll probably recommend a dose increase. I have bloods done every four weeks at the moment. I don't know much about block and replace I'll do some research on that thank you

  • Four weekly tests are too frequent! 6-8 weeks otherwise the dose may be changed when it doesn't need to be. No wonder your levels are all over the place.

  • Thank you. Yes I thought that so I'm going to increase my dose slightly for eight weeks and see where I am then

  • What dose are you on? It may help to split the dose, half morning, half evening?

  • Hi Karen321 , I have been exactly where you are. Diagnosed with Graves June 2008 and whipped straight into hospital with thyroid storm. I had resting heartbeat of 168 and t4 over 100. Major organs and heart beginning to faiI. I looked like a skeleton and felt like death warmed up. Mega doses of carbimazole were taken to get levels back down to 'normal'.

    My RAI experience is not text book but does have a good ending. I had a massive dose in November 2008 but it didn't work and I didn't fancy a 2nd dose in case that didn't work either. I also had TED albeit very slight and I am a filthy smoker. My consultant said that I could stay on a small maintenance dose of carbimazole for as long as I wanted as long as I had regular blood tests. I stayed on 5mcg for a couple of years then I felt I didn't need it for a few more years and all the while I felt well and blood results were decent. I was discharged back to my GP for monitoring.

    June 2014 I started feeling under active and bloods revealed I was indeed at the low ends of the 'normal' ranges. Had my thyroid burned itself out or was this a very delayed reaction to the RAI all those years ago? My lovely GP gave me a start on Levo and now I have only just had my 2nd increase to 75mcg. So, it has been a very slow process. I feel really well and blood results are at top ends of T3 & T4 ranges and TSH below 1.00 My conversion to T3 from taking T4 alone is very very good. My TED is gone. Miraculous for someone with Graves.

    I do not regret having RAI and for the majority, it will work first time. I just could not risk my rampant thyroid going off on one again. I understand the dilemma you face and it is made doubly hard for you if you cannot tolerate Carbimazole. PTU may be worth a try.

    Already you will see from the replies that everyone has very different experiences with Graves and how to resolve the issues relating to it.

    I do hope you manage to decide on a course of action that is right for you.

  • As you have TED on no account whatever accept RAI bcos it will make the TED worse

    insist on surgury only

  • Have you read Stop the Thyroid Madness? It talks about Andrenal Fatigue. Might be worth looking into.

You may also like...